Foreign body reaction to calcium hydroxylapatite after lip augmentation

Vidya Sankar, Howard S Mcguff

Research output: Contribution to journalArticle

34 Citations (Scopus)

Abstract

Background. Dentists need to be aware of soft-tissue lesions resulting from cosmetic facial/lip procedures that involve the use of injectable materials. Common side effects detected on clinical examination may include edema, bruising and noninflammatory lip nodules. Case Description. A 51-year-old woman visited a dental clinic with the chief complaint of a lump on the mucosal aspect of her lower lip. She reported having noted the lesion a few weeks before seeking care at the clinic. Several weeks later, the lesion persisted and new lesions were detected. The clinician excised the initial lesion only. Clinical Implications. The lip nodules were associated with a cosmetic procedure and were inflammatory in nature. This is the first granulomatous response reported as a result of injections with calcium hydroxylapatite (Radiesse, BioForm Medical, San Mateo, Calif.). Poor patient recollection of his or her medical history may result in confusion with pathological processes such as infection, neoplasia or malignancy.

Original languageEnglish (US)
Pages (from-to)1093-1096
Number of pages4
JournalJournal of the American Dental Association
Volume138
Issue number8
StatePublished - Aug 2007

Fingerprint

Foreign-Body Reaction
Durapatite
Lip
Calcium
Cosmetics
Dental Clinics
Injections
Pathologic Processes
Dentists
Edema
Neoplasms
Infection

Keywords

  • Calcium hydroxylapatite
  • Cosmetic procedure
  • Dermal fillers
  • Side effects

ASJC Scopus subject areas

  • Dentistry(all)

Cite this

Foreign body reaction to calcium hydroxylapatite after lip augmentation. / Sankar, Vidya; Mcguff, Howard S.

In: Journal of the American Dental Association, Vol. 138, No. 8, 08.2007, p. 1093-1096.

Research output: Contribution to journalArticle

@article{07af9bcce84948a7b72abaa26847d2eb,
title = "Foreign body reaction to calcium hydroxylapatite after lip augmentation",
abstract = "Background. Dentists need to be aware of soft-tissue lesions resulting from cosmetic facial/lip procedures that involve the use of injectable materials. Common side effects detected on clinical examination may include edema, bruising and noninflammatory lip nodules. Case Description. A 51-year-old woman visited a dental clinic with the chief complaint of a lump on the mucosal aspect of her lower lip. She reported having noted the lesion a few weeks before seeking care at the clinic. Several weeks later, the lesion persisted and new lesions were detected. The clinician excised the initial lesion only. Clinical Implications. The lip nodules were associated with a cosmetic procedure and were inflammatory in nature. This is the first granulomatous response reported as a result of injections with calcium hydroxylapatite (Radiesse, BioForm Medical, San Mateo, Calif.). Poor patient recollection of his or her medical history may result in confusion with pathological processes such as infection, neoplasia or malignancy.",
keywords = "Calcium hydroxylapatite, Cosmetic procedure, Dermal fillers, Side effects",
author = "Vidya Sankar and Mcguff, {Howard S}",
year = "2007",
month = "8",
language = "English (US)",
volume = "138",
pages = "1093--1096",
journal = "Journal of the American Dental Association",
issn = "0002-8177",
publisher = "American Dental Association",
number = "8",

}

TY - JOUR

T1 - Foreign body reaction to calcium hydroxylapatite after lip augmentation

AU - Sankar, Vidya

AU - Mcguff, Howard S

PY - 2007/8

Y1 - 2007/8

N2 - Background. Dentists need to be aware of soft-tissue lesions resulting from cosmetic facial/lip procedures that involve the use of injectable materials. Common side effects detected on clinical examination may include edema, bruising and noninflammatory lip nodules. Case Description. A 51-year-old woman visited a dental clinic with the chief complaint of a lump on the mucosal aspect of her lower lip. She reported having noted the lesion a few weeks before seeking care at the clinic. Several weeks later, the lesion persisted and new lesions were detected. The clinician excised the initial lesion only. Clinical Implications. The lip nodules were associated with a cosmetic procedure and were inflammatory in nature. This is the first granulomatous response reported as a result of injections with calcium hydroxylapatite (Radiesse, BioForm Medical, San Mateo, Calif.). Poor patient recollection of his or her medical history may result in confusion with pathological processes such as infection, neoplasia or malignancy.

AB - Background. Dentists need to be aware of soft-tissue lesions resulting from cosmetic facial/lip procedures that involve the use of injectable materials. Common side effects detected on clinical examination may include edema, bruising and noninflammatory lip nodules. Case Description. A 51-year-old woman visited a dental clinic with the chief complaint of a lump on the mucosal aspect of her lower lip. She reported having noted the lesion a few weeks before seeking care at the clinic. Several weeks later, the lesion persisted and new lesions were detected. The clinician excised the initial lesion only. Clinical Implications. The lip nodules were associated with a cosmetic procedure and were inflammatory in nature. This is the first granulomatous response reported as a result of injections with calcium hydroxylapatite (Radiesse, BioForm Medical, San Mateo, Calif.). Poor patient recollection of his or her medical history may result in confusion with pathological processes such as infection, neoplasia or malignancy.

KW - Calcium hydroxylapatite

KW - Cosmetic procedure

KW - Dermal fillers

KW - Side effects

UR - http://www.scopus.com/inward/record.url?scp=34548275896&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=34548275896&partnerID=8YFLogxK

M3 - Article

C2 - 17670876

AN - SCOPUS:34548275896

VL - 138

SP - 1093

EP - 1096

JO - Journal of the American Dental Association

JF - Journal of the American Dental Association

SN - 0002-8177

IS - 8

ER -